Hail, Custer
- When
- August 9, 1:28 PM MST to 1:38 PM MST
- Where
- Custer County, 7 mi S of Pringle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.509, -103.590
Hail to quarter size covered the ground.
A severe thunderstorm tracked slowly southeast across the Pringle and Hot Springs area; producing large hail, strong wind gusts, and heavy rain. Over an inch of rain fell in less than an hour on the 2012 Myrtle Burn area in Wind Cave National Park.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked slowly southeast across the Pringle and Hot Springs area; producing large hail, strong wind gusts, and heavy rain. Over an inch of rain fell in less than an hour on the 2012 Myrtle Burn area in Wind Cave National Park. The runoff and hail produced flooding along Cold Brook Creek and Argyle Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 12:14 PM MST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 114 PM MDT SAT AUG 9 2014 .UPDATE... ISSUED AT 912 AM MDT SAT AUG 9 2014 WEAK UPPER LOW IS SHIFTING EAST AT THE MOMENT WITH NEXT UPPER TROF APPROACHING FROM THE WEST. A FEW LIGHT SPRINKLES IN TRIPP CO. ARE EXITING EAST...AND A FEW SPRINKLES ARE MOVING INTO NORTHEAST WYOMING. MAIN SHORT TERM CONCERN IS LOCALLY DENSE FOG ALONG THE EASTERN SLOPES OF THE BLACK HILLS...AND PATCHY FOG IN OTHER AREAS. PATCHY FOG ACROSS THE PLAINS SHOULD LIFT/DISSIPATE BETWEEN 10 AM AND 11 AM...WITH DENSE FOG ALONG THE EASTERN SLOPES OF THE BLACK HILLS BREAKING UP A LITTLE LATER. ONCE CLOUDS/FOG BREAK UP...TEMPERATURES SHOULD CLIMB INTO THE UPPER 70S AND 80S TODAY. UPPER TROF AND ASSOCIATED SURFACE TROF WILL BE THE FOCUS FOR THUNDERSTORMS THIS AFTERNOON...WITH DEVELOPMENT EXPECTED BY EARLY/MID AFTERNOON ACROSS NORTHEAST WYOMING AND THE BLACK HILLS. SHOWER AND STORM ACTIVITY SHOULD PROGRESS EAST THROUGH THE AFTERNOON AND EVENING HOURS...AS THE UPPER TROF AND SURFACE TROF/FRONT SHIFT EAST. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...BUT AN ISOLATED STORM OR TWO COULD PRODUCE SOME LARGER HAIL. && .SHORT TERM...TODAY THROUGH SUNDAY NIGHT ISSUED AT 305 AM MDT SAT AUG 9 2014 CURRENT SURFACE ANALYSIS SHOWS WHAT IS LEFT OF THE FRONTAL BOUNDARY REMAINS JUST SOUTH AND WEST OF THE CWA. AN AREA OF LOW PRESSURE IS LOCATED OVER SOUTHERN SK...WITH A COLD FRONT STRETCHING SOUTHWEST INTO NORTH CENTRAL MT. UPPER LEVEL ANALYSIS SHOWS WEAK ZONAL FLOW OVER THE REGION...WITH A WEAK CIRCULATION MOVING ACROSS EASTERN SD. AN UPPER LOW IS LOCATED OVER ALBERTA...WITH SHORTWAVE ENERGY TO THE SOUTH ACROSS THE NORTHERN ROCKIES AND INTERMOUNTAIN WEST. SKIES ARE VARIABLY CLOUDY...WITH AREAS OF LOW CLOUDS AND PATCHY FOG OVER EASTERN PORTIONS OF THE CWA. TEMPS ARE MOSTLY IN THE UPPER 50S AND LOWER 60S WITH LIGHT SOUTHEASTERLY WINDS. UNSETTLED WEATHER WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF THE WEEKEND...WITH A GENERAL DRIER PATTERN LATE IN THE WEEKEND AND EARLY NEXT WEEK AS A RIDGE OF HIGH PRESSURE DEVELOPS OVER THE ROCKIES AND SLOWLY SHIFTS EASTWARD. FOR TODAY...PATCHY FOG AND LOW CLOUDS WILL LINGER EARLY ON...ESPECIALLY ACROSS THE SD PLAINS. MOST OF THE AREA SHOULD STAY DRY THROUGH THE MORNING. THE COLD FRONT TO THE NORTHWEST WILL APPROACH IN THE AFTERNOON...MOVING ACROSS NORTHEAST WY DURING THE AFTERNOON AND THE REST OF THE AREA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA ALONG AND AHEAD OF THE FRONT AS SHORTWAVE ENERGY OVER THE NORTHERN ROCKIES MOVES ACROSS THE REGION LATER TODAY. MOISTURE WILL POOL AHEAD OF THE FRONT...WITH MODERATE INSTABILITY THIS AFTERNOON INTO THE EVENING...ESPECIALLY TO THE SOUTH AND EAST OF THE BLACK HILLS. HOWEVER...SHEAR WILL REMAIN WEAK. ISOLATED STRONG STORMS WITH HAIL AND GUSTY WINDS CERTAINLY LOOK POSSIBLE...WITH A STORM OR TWO POSSIBLY BECOMING SEVERE LATER THIS AFTERNOON OR EVENING. THE BEST CHANCES FOR THE STRONGER STORMS LOOK TO BE ACROSS SOUTHWEST AND SOUTH CENTRAL SD. HIGHS WILL GENERALLY BE IN THE 80S ACROSS THE PLAINS...70S IN THE BLACK HILLS. ACTIVITY SHOULD SLOWLY TAPER OFF AND WEAKEN FROM WEST TO EAST ACROSS THE AREA OVERNIGHT AS ATMOSPHERE STABILIZES. SUNDAY LOOKS TO BE A MAINLY DRY DAY ACROSS THE AREA...BUT CANNOT RULE OUT A FEW SHOWERS AND STORMS...ESPECIALLY IN THE AFTERNOON. WILL KEEP 20 TO 30 PERCENT CHANCES OVER THE SOUTHERN TWO-THIRDS OF THE CWA...WITH THE BEST CHANCES OVER THE BLACK HILLS AND SOUTH CENTRAL SD. TEMPS WILL BE SLIGHTLY COOLER ON SUNDAY...WITH HIGHS MOSTLY IN THE MID 70S TO LOWER 80S. SUNDAY NIGHT LOOKS TO BE MOSTLY CLEAR WITH LOWS IN THE 50S. && .LONG TERM...MONDAY THROUGH FRIDAY ISSUED AT 305 AM MDT SAT AUG 9 2014 MODELS IN DECENT AGREEMENT FOR FIRST HALF OF NEXT WEEK...WITH UPPER LEVEL RIDGE BUILDING ACROSS THE ROCKIES/NORTHERN PLAINS AND DOWNSTREAM TROF DIGGING ACROSS THE GREAT LAKES. SMALL THREAT FOR THUNDERSTORMS OVER THE BLACK HILLS MONDAY AFTERNOON...OTHERWISE DRY CONDITIONS EXPECTED MONDAY/TUESDAY. AS UPPER RIDGE SHIFTS EASTWARD THROUGH THE DAKOTAS WEDNESDAY...SOUTHWEST FLOW WILL RESULT IN STEEP LAPSE RATES AND INCREASING MOISTURE. A FEW THUNDERSTORMS POSSIBLE. GFS/ECMWF IN BETTER AGREEMENT TONIGHT WITH WEST COAST TROF...BRINGING IT ACROSS THE ROCKIES FRIDAY AND INTO THE DAKOTAS SATURDAY. INCREASING CHANCES OF THUNDERSTORMS FOR THE END OF THE WEEK INTO THE WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY) ISSUED AT 111 PM MDT SAT AUG 9 2014 LOW STRATUS HAS BURNED OFF ACROSS WRN SD EARLY THIS AFTN. SCT TSTMS EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA THIS AFTN WITH A CDFNT MOVING THROUGH...WITH LCL IFR VSBYS. OTHERWISE VFR CONDITIONS EXPECTED THROUGH THIS EVE. MVFR/IFR CIGS POSSIBLE AGAIN TONIGHT...BUT NOT AS WDSPRD AS THIS MRNG. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...15 SHORT TERM...26 LONG TERM...7 AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 647 AM MDT SAT AUG 9 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 647 AM MDT (747 AM CDT) SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE AREA... MAINLY DURING THE AFTERNOON AND EVENING HOURS. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...A FEW STORMS COULD BECOME STRONG TO MARGINALLY SEVERE WITH HAIL...GUSTY WINDS...AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA SUNDAY AFTERNOON...AND ACROSS THE BLACK HILLS AREA ON MONDAY AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 211 PM MDT SAT AUG 9 2014 SDZ027-029-074-092100- HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD- 211 PM MDT SAT AUG 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN FALL RIVER AND SOUTHERN CUSTER COUNTIES UNTIL 300 PM MDT... AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARGYLE...OR 8 MILES NORTHWEST OF DOWNTOWN HOT SPRINGS...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WIND CAVE VISITORS CENTER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4348 10332 4348 10361 4357 10370 4366 10356 TIME...MOT...LOC 2011Z 318DEG 7KT 4353 10357 JOHNSON
The Rapid City radar (KUDX), 92 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail to quarter size covered the ground.
Wind gusts were estimated at 60 mph.
Runoff from heavy rain caused flooding on Cold Brook Creek. Argyle Road and a few camp sites at Cold Brook Reservoir Campground were flooded, and the main road near Cold Brook Reservoir was underwater for a few hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532074, 532077, 532075, 532076, 538160.